In April of 2011 I presented a case of subtle hyperkalemia. A reader, Dr. George Nikolic, author of Practical Cardiology 2nd Ed., responded with the following commentary,
“The QT is unusually long for hyperkalemia; the lady may have additional pathology (e.g., myxoedema) or be on some QT prolonging medication. The commonest cause of low voltage is large or multiple infarcts in the past. What were her other medical problems?”
I was unable to follow up on this case until recently. Here is what I uncovered:
The patient was an 81 year-old caucasian female nursing home resident of unknown social background with a past history of hypertension, dyslipidemia, diabetes, colon cancer (s/p diverting ileostomy), depression and dementia. Despite numerous cardiac risk factors, she had no explicit history of myocardial infarction, coronary disease, or CHF. There was no history of thyroid disease or obesity.
Her medications consisted of Lexapro 10mg, Aricept 5mg q.h.s, Lopressor 12.5mg b.i.d., folic acid, and Imdur 30mg daily.
She had visited the Emergency Department 12 days prior to this episode with complains of weakness and bradycardia. At that time her BUN was 22, Creatinine 0.8, Sodium 136, Potassium 3.7, and Calcium 9.1. The following EKG was recorded:
Cardiology was consulted and a differential of sick-sinus syndrome vs. beta-blocker toxicity was considered. The Lopressor was reduced, and, following a 48-hour admission, she was discharged back to the nursing home with a slightly increased heart rate.
Two weeks later, on the date in question, she again presented to the ED with complaints of syncope and generalized weakness. This EKG was recorded on arrival:
The hospitalist’s admission note described a provisional diagnosis of acute renal failure secondary to dehydration and possible UTI. Obstructive failure was also considered in light of the cancer history. Most revealing, a thorough chart review revealed two prior admissions for acute renal failure secondary to dehydration from high-output ileostomy syndrome.
Echocardiography on the second hospital day reported no chamber enlargement, no increased wall thickness, no wall motion abnormalities, no valvular disease, no pericardial or pleural effusion, and a normal systolic function with an EF > 55%.
On the third hospital day she was discharged back to her nursing facility with the following EKG:
The differential diagnosis for low voltage is broad; neoplastic, metabolic, autoimmune, infectious, genetic, and acquired disease states are all represented.
When bradycardia is added, the field narrows: thyroid disease, acute or chronic ischemia, and hypothermia are among the most common etiologies.
In hyperkalemia, it is traditionally understood that when the QRS is normal, the QTc should be either shortened or unremarkable. (Smith, Jan 12, 2010; Lipman-Massie, p.579) In this case, the QTc at 6.4mEq K+ (394) is practically identical to the QTc at 4.0 mEq K+ (394). I do not know if the GE-Marquette algorithm uses the Bazett formula for QTc, but this formula is known to under-correct at abnormally low heart rates. (Wikipedia, 2012) Therefore, although the QTc here may be longer than the computer estimates, in an adult female, a QTc of 395 remains if anything on the short side of normal. Regarding medications, however, Lexapro is known to cause QT prolongation.
There was no effusion, as I had originally hypothesized in 2011. We do not have a solid culprit for the low voltage. The QT looks relatively normal. I am grateful for Dr. Nikolic’s attention and comments regarding this case. Fortunately for the patient, the clinical correlations do not seem to support either of our theories.
Dunn, B. and Lipman, B. (1989) Lipman-Massie Clinical Electrocardiography, 8th Ed. Yearbook Medical Publisher Inc.
Smith, S. (2010) Hyperkalemia with cardiac arrest. Peaked T waves: hyperacute (STEMI) vs. early repolarization vs. hyperkalemia. http://hqmeded-ecg.blogspot.com/2010/01/peaked-t-waves-hyperacute-stemi-vs.html
Wikipedia. (2012) QT interval. http://en.wikipedia.org/wiki/QT_interval
A 68yr long-term care inmate presented to nursing with an altered level of consciousness, chest pain, and bradycardia. Paramedic services were called to the scene for transport and found the nursing staff encouraging the pt to walk back and forth across the exam room to, “help bring his pulse up.” The following EKG was recorded. Note that voltage enhancement has been maximized in the rhythm strip to 2cm/mv, while the 12-lead is displayed with the standard gain of 10mm/mv.
As this is a third party case, little direct clinical or situational information is available to contextualize this EKG or the surrounding events. Objectively speaking, a markedly bradycardic junctional rhythm can be appreciated with retrograde conduction of p-waves, seen inverted, buried 160ms into the QRS complex. Net positive QRS deflections in I-III, avL and avF, and negative in avR indicate an axis in the lower left quadrant. Close examination reveals a 0.1mv electrical alternans, perhaps most evident in the limb leads, but also apparent (~0.05mv) in V5 and V6. Explicitly pathological features include subtle precordial T-wave inversions in V1-3 and conspicuous low voltage QRS amplitude in all leads.
Regarding this latter subject, numerous criteria have been suggested as to what constitutes abnormally low voltage; a consensus approach would consider either the sum of the QRS voltages in all 12 leads as necessarily less than 12mv, or a combined judgment requiring the average of QRS voltages in the limb leads as less than 5mm and that in the precordial leads less than 10mm.
The typical differential diagnosis associated with low voltage QRS includes etiologies of increased impedance (such as obesity, hyperinflative lung disease, and pericardial/pleural effusion), etiologies of infiltrative disease (such as hemochromatosis, amyloidosis, and neoplasm), and metabolic or toxicological causes (such as hypothyroidism and alcoholism). Low voltage has also been associated with both chronic and acute ischemic heart disease. An exhaustive review of the DDx can be found here.
While neither the clinical nor the electrocardiographic features of this case are sufficiently specific to seal any one diagnostic verdict, there are nonetheless some possibilities here worthy of note. Exogenous toxicological etiologies should be ruled out; hypotension with a slow junctional escape could be linked to digitalis, beta and calcium channel blockers, or other readily available pharmaceuticals. Of particular interest, the possibility of RCA associated ischemia must also be entertained. The pt’s clinical picture, low voltage QRS amplitude, and junctional bradycardia are strongly suggestive in this direction. Similar presentations with more explicit pathological substrates can be seen on this site in case nos. 4A- 4D, particularly the slow junctional STEMI of no. 4D.
Lastly, the subtle finding of electrical alternans forces a compelling consideration of pericardial effusion. Were the heart indeed spatially shifting within the pericardium from beat to beat, one would anticipate a greater shift of axis in the frontal, limb-lead plane than the transverse plane of the precordial leads, just as is present on this tracing. Alternating junctional foci or an artifact of physical positioning could produce a similar bigeminal effect, yet when this alternans is seen in the context of low voltage, the finding commands greater attention.
Paramedic services successfully temporized this pt’s status with atropine and supportive care until he reached the emergency department; there, after 20 minutes, he receded into semi-consciousness. No follow-up could be done.